Unassisted return of spontaneous circulation after ventricular fibrillation

    loading  Checking for direct PDF access through Ovid

Excerpt

A 97‐year‐old Caucasian male with known atrial fibrillation (AF), severe left ventricular systolic dysfunction, and chronic kidney disease stage 3 was referred for general deterioration in health. His medication list included bisoprolol and digoxin. Blood tests found a raised digoxin level at 2.37 μg/L (reference range 0.50–1.00 μg/L) and hypokalemia at 3.2 mmol/L (reference range 3.5–5.3 mmol/L). Renal function was stable. A 12‐lead electrocardiogram showed AF and complete heart block, rate 44 bpm with broad escape complexes measuring 149 milliseconds. Given his frailty status and multiple comorbidities, a do‐not‐attempt‐cardiopulmonary‐resuscitation order was completed.
Cardiac monitoring at 2 a.m. showed AF and ventricular ectopics with identical coupling intervals. A few seconds later, an R‐on‐T wave phenomenon occurred causing an unstable rhythm followed by monomorphic and polymorphic ventricular tachycardia then ventricular fibrillation. Eventually, the rhythm degenerated into asystole for 9 seconds. Surprisingly, there was return of spontaneous electrical cardiac activity after this period (Fig. 1). He was initially presumed dead as two separate, independent assessments by a senior doctor and nurse during the episode found him unresponsive with absent pulses and respiratory effort. However, he “woke up” 2 minutes later and was hemodynamically stable. Unfortunately, he subsequently died 20 hours after the event.
Lazarus phenomenon was first described by Linko et al. in 1982. It is defined as delayed unassisted return of spontaneous circulation (ROSC) after cessation of cardiopulmonary resuscitation. This was a unique case where ROSC occurred in the absence of cardiopulmonary resuscitation attempts. The proposed mechanisms for Lazarus phenomenon are hyperinflation relating to rapid manual ventilation, myocardial stunning due to ischemia, or delayed action of medications due to poor venous return. None of these were applicable in our patient.
    loading  Loading Related Articles